Arkansas, 2022

Flash Flood in Arkansas, February 17, 2022

February 17, 2022 · NWS LZK · 1 event in 1 county or zone

A storm system moved into the area Feb 16-17 with moisture increasing on the 16th. Rain and thunderstorms held off until the 17th when widespread precipitation was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A storm system moved into the area Feb 16-17 with moisture increasing on the 16th. Rain and thunderstorms held off until the 17th when widespread precipitation was reported. There were no reports of severe weather, but some of the rain was heavy with localized flash flooding in place, including Little Rock. Cold air rapidly moved in behind the front on the 17th with temperatures falling throughout the day. Windy conditions were noted ahead of and behind the front. Some light snow was observed in the wake of the storm, but no accumulation was noted in Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 17, 6:00 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 17, 6:00 AM CST, 3 hours 25 minutes before
Area Forecast Discussion...Updated For Aviation
National Weather Service Little Rock AR
600 AM CST Thu Feb 17 2022

.AVIATION...

Low clouds/widespread showers and thunderstorms will be noted this
morning across much of Arkansas, with MVFR and some IFR conditions
common. Conditions will gradually become VFR this afternoon, and
there could be a few snowflakes in the Ozark Mountains before
precipitation ends. The sky will become mostly clear tonight.
It will be brrezy to windy through this evening, with south winds at
15 to 30 mph and gusts over 40 mph in places. Winds will shift to
the west and northwest as the day progresses. (46)

&&

.SHORT TERM...Today Through Friday

It was the calm before the storm early this morning. While
there were showers here and there in Arkansas, showers and
thunderstorms were more widespread in Oklahoma/Texas and
headed this way.

A storm system in northern Texas will track through southeast
Oklahoma and northern Arkansas today. The system will drag
a cold front into the state, with the rain to our west
overspreading the region.

Models continue to show a boatload of shear this morning,
with 0-1 km helicity values from 300 to 400 m2/s2. Storms that
develop will move very quickly, and have the potential to rotate.
At the same time, instability is lacking, with MUCAPE values
struggling to reach 500 J/kg. Given a lot of clouds and
widespread precipitation, destabilization will be difficult.
Also, the timing of the event is displaced from the usual heat of
the afternoon/evening scenario.

Long story short...while there could be some severe storms this
morning, they are expected to be spotty given there is too much
working against a big severe weather event. Any storm that becomes
severe will be capable of producing strong to damaging winds,
hail, and maybe a tornado.

To the east, it will be a different story. There will be some time
for heating this morning, and the atmosphere will not be as
bogged down with rain/moisture. Once convection reaches the
Mississippi River and points east, look out. Damaging winds and
tornadoes will be far more likely from western Tennessee into
Mississippi and Alabama.

Outside of the severe weather potential, it will be breezy to
windy through this evening. Gusty southerly winds will shift to
the west and northwest behind the front. Gusts from 30 to 40 mph
are likely in central/eastern sections of the state, and have a
Wind Advisory in effect.

It will turn markedly cooler behind the front this afternoon.
At the same time, there will be quite the dry slot/rapid drying
from the southwest. Even so, there may be enough moisture to
squeeze out a brief period of light snow in the Ozark Mountains.
Little to no impacts are expected.

It will clear out tonight and winds will gradually diminish/become
less gusty. Winter is back, with low temperatures in the teens and
20s.

Very dry air will be in place on Friday. With abundant sunshine,
readings will warm into the 40s and lower 50s, which is not
too far below seasonal.

&&

.LONG TERM...Friday Night Through Wednesday

High pressure is expected to take control of our weather pattern
through the first part of the long term period as the system in the
short term pushes east of the area. This will give way to a nice and
dry weekend before a more active and wet patterns returns to the CWA.

As we move into the work week, models continue to show multiple
systems moving through the area beginning Monday bringing more rain
to the CWA through at least Wednesday. As of right now, models
continue to show rain over much of the CWA with possible mixing for
northern AR. However, it is way too early to pin down exact details.
Right now the main takeaway is...as we move into early next week,
expect several rounds of rain for much of the state.

Temperatures are expected to warm through much of the period before
cooling off Wednesday. High temperatures are expected to be in the
60s and 70s before dropping back into the 40s and 50s on Wednesday.
Low temperatures are expected to be in the 30s and 40s across much
of the state through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     66  23  48  31 / 100  10   0   0
Camden AR         71  27  52  28 / 100   0   0   0
Harrison AR       58  19  48  30 / 100   0   0   0
Hot Springs AR    68  24  50  29 / 100   0   0   0
Little Rock   AR  69  27  50  31 / 100   0   0   0
Monticello AR     72  29  50  30 / 100   0   0   0
Mount Ida AR      67  23  52  28 /  90   0   0   0
Mountain Home AR  59  18  47  29 / 100   0   0   0
Newport AR        66  24  45  30 / 100  10   0   0
Pine Bluff AR     70  28  48  30 / 100   0   0   0
Russellville AR   64  22  50  27 / 100   0   0   0
Searcy AR         66  22  47  26 / 100   0   0   0
Stuttgart AR      69  27  46  31 / 100   0   0   0
&&

.LZK Watches/Warnings/Advisories...
Wind Advisory until 6 PM CST this evening FOR Arkansas-Bradley-
Calhoun-Clark-Cleburne-Cleveland-Dallas-Desha-Drew-Faulkner-Garland-
Grant-Hot Spring-Independence-Jackson-Jefferson-Lawrence-Lincoln-
Lonoke-Monroe-Ouachita-Pike-Prairie-Pulaski-Randolph-Saline-Sharp-
White-Woodruff.

&&

Short Term...46 / Long Term...233
Hazardous weather outlook, Feb 17, 5:00 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook...Corrected Spelling
National Weather Service Little Rock AR
500 AM CST Thu Feb 17 2022

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-181100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-Izard-
Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-
Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-
Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely today, especially in the
morning. Some severe weather is possible, including strong to
damaging winds, hail, and maybe a tornado.

There are some limiting factors surrounding the potential severe
weather episode. Warmth and moisture, or instability, will be
lacking given a lot of clouds and widespread precipitation. Also,
severe storms tend to be more favored during the heat of the
afternoon and evening, and this will be a morning event.

Severe weather is much more likely from the Mississippi River
eastward this afternoon including parts of Alabama, Mississippi, and
Tennessee.

It will remain windy through this evening, with southerly winds
shifting to the west and northwest. Gusts from 35 to 45 mph are in
the forecast over a large part of central and eastern Arkansas. As
the wind shift occurs, much colder air will spread across the region
during the afternoon.

As temperatures drop, precipitation will be on the way out. Even so,
there may be enough lingering moisture for a brief period of light
snow in the Ozark Mountains. Little to no impacts are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

It will be quiet Friday into the weekend, with a warming trend
expected. Chances of showers and thunderstorms will return Monday
through Wednesday. Much colder air will arrive from the Plains
Tuesday night and Wednesday, and there could be some wintry
precipitation across the northern counties.

.Spotter Information Statement...

Spotter activation may be needed Thursday morning.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

46

In the hours before

Special weather statement, Feb 17, 5:21 AM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Little Rock AR
521 AM CST Thu Feb 17 2022

ARZ021-022-030-171215-
Pope AR-Johnson AR-Logan AR-
521 AM CST Thu Feb 17 2022

...A strong thunderstorm will impact portions of central Logan,
Johnson and northwestern Pope Counties through 615 AM CST...

At 521 AM CST, Doppler radar was tracking a strong thunderstorm near
Booneville, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville...                    Booneville...
Paris...                          Lamar...
Magazine...                       Knoxville...
Subiaco...                        Hartman...
Scranton...                       Ratcliff...
Woodland...                       Hinkle...
Hoyt...                           Spadra...
Tokalon...                        Holman...
Rosetta...                        Midway in Logan County...
Lake Dardanelle...                Coal Hill...

This includes Interstate 40 between mile markers 45 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3514 9403 3523 9403 3523 9392 3532 9391
      3532 9381 3542 9381 3536 9375 3537 9372
      3549 9371 3573 9335 3573 9325 3553 9307
      3505 9399 3514 9405
TIME...MOT...LOC 1121Z 234DEG 50KT 3518 9395

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

46
Special weather statement, Feb 17, 6:15 AM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Little Rock AR
615 AM CST Thu Feb 17 2022

ARZ012-013-021-022-171300-
Pope AR-Searcy AR-Johnson AR-Newton AR-
615 AM CST Thu Feb 17 2022

...A strong thunderstorm will impact portions of northeastern
Johnson, western Searcy, southeastern Newton and northern Pope
Counties through 700 AM CST...

At 615 AM CST, Doppler radar was tracking a strong thunderstorm near
Holman, or 11 miles northeast of Clarksville, moving northeast at 55
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marshall...                       Marsena...
Witts Spring...                   Dillen...
Duff...                           Moore...
Point Peter...                    Eula...
Bohannon...                       Imo...
Bertha...                         Watts...
Holman...                         St. Joe...
Gilbert...                        Ben Hur...
Zach...                           Bass...
Canaan...                         Silver Hill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3544 9333 3557 9348 3607 9282 3587 9254
TIME...MOT...LOC 1215Z 230DEG 49KT 3556 9331

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

46
Special weather statement, Feb 17, 8:03 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Little Rock AR
803 AM CST Thu Feb 17 2022

ARZ055-062-171430-
Grant AR-Dallas AR-
803 AM CST Thu Feb 17 2022

...A strong thunderstorm will impact portions of southeastern Grant
and northeastern Dallas Counties through 830 AM CST...

At 802 AM CST, Doppler radar was tracking a strong thunderstorm near
Carthage, or 14 miles southwest of Sheridan, moving northeast at 60
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sheridan...                       Leola...
Carthage...                       Orion...
Cane Creek...                     Dogwood...
Jenkins Ferry State Park...       Ain...
Cross Roads in Grant County...    Slabtown...
Prague...                         Ico...
Center Grove...                   Grapevine...
Clear Lake...                     Millerville...
Farindale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3413 9267 3450 9230 3449 9221 3423 9221
      3423 9223 3421 9223 3406 9244 3406 9247
      3404 9247 3400 9252
TIME...MOT...LOC 1402Z 224DEG 53KT 3413 9253

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Pope
Special weather statement, Feb 17, 8:13 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Little Rock AR
813 AM CST Thu Feb 17 2022

ARZ016-024-025-033-171445-
White AR-Independence AR-Jackson AR-Cleburne AR-
813 AM CST Thu Feb 17 2022

...A strong thunderstorm will impact portions of southeastern
Independence, southwestern Jackson, southeastern Cleburne and central
White Counties through 845 AM CST...

At 812 AM CST, Doppler radar was tracking a strong thunderstorm near
Gravel Hill, or 10 miles west of Searcy, moving northeast at 75 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Searcy...                         Newark...
Pangburn...                       Pleasant Plains...
Oil Trough...                     Magness...
Crosby...                         Gravel Hill...
Steprock...                       Sulphur Rock...
Letona...                         Albion...
Antioch in White County...        Hickory Flat...
Thida...                          Dewey...
Heffington...                     Huff...
Sidon...                          Pickens in White County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3564 9137 3553 9137 3544 9146 3513 9191
      3526 9206 3578 9147 3568 9135 3567 9135
      3566 9134 3565 9134 3564 9132
TIME...MOT...LOC 1412Z 226DEG 65KT 3527 9191

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Pope
Special weather statement, Feb 17, 8:43 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Little Rock AR
843 AM CST Thu Feb 17 2022

ARZ022-030-038-171515-
Pope AR-Logan AR-Yell AR-
843 AM CST Thu Feb 17 2022

...A strong thunderstorm will impact portions of east central Logan,
northeastern Yell and southern Pope Counties through 915 AM CST...

At 842 AM CST, Doppler radar was tracking a strong thunderstorm near
Mosley, or near Danville, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville...                   Danville...
Dardanelle...                     Atkins...
Pottsville...                     Dover...
London...                         Hector...
Lake Dardanelle State Park...     Broomfield...
Mt Nebo State Park...             Lake Dardanelle...
Petit Jean River WMA...           Mosley...
Taral...                          Appleton...
Ranger...                         Economy...
Caglesville...                    Oak Grove in Pope County...

This includes Interstate 40 between mile markers 74 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3554 9301 3540 9285 3530 9285 3501 9333
      3515 9348
TIME...MOT...LOC 1442Z 228DEG 45KT 3514 9334

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Pope

The radar

The Little Rock radar (KLZK), 11 km away, was scanning. The volume nearest the first event began at 15:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pulaski

When
February 17, 9:25 AM CST to 12:25 PM CST
Where
Pulaski County, 1.33 mi ENE of Little Rock to 1.19 mi NE of Little Rock
Cause
Heavy Rain
Reported by
Public
Coordinates
34.740, -92.260

The public reported thunderstorms produced heavy rain on I-30 between the Arkansas River bridge and I-630. Also, the public reported ponding of water and mud flow over the interstate due to construction.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005722.